Alert archive / Tennessee / Wind Advisories in 2022

Wind Advisory 22, NWS Morristown, TN

November 10, 2022Cherokee County, Clay County, North Carolina; 8 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Nov 10, 2022, 4:00 AM EST for Cherokee County, Clay County, North Carolina; 8 counties in Tennessee. It took effect at Nov 10, 2022, 7:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2022, 4:00 AM EST (09:00 UTC)
In effect from
Nov 10, 2022, 7:00 PM EST
Expired
Nov 11, 2022, 1:00 PM EST
In force
18 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.0 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS74 KMRX 100900
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
400 AM EST Thu Nov 10 2022

NCZ060-061-TNZ087-102100-
/O.NEW.KMRX.WI.Y.0022.221111T0000Z-221111T1200Z/
Cherokee-Clay-Southeast Monroe-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Citico, and Coker Creek
400 AM EST Thu Nov 10 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
FRIDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected, mainly above 2500 feet in elevation. 

* WHERE...In North Carolina, Cherokee and Clay Counties. In 
  Tennessee, Southeast Monroe County.

* WHEN...From 7 PM this evening to 7 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ018-041-043-045-047-072-074-102100-
/O.NEW.KMRX.WI.Y.0022.221111T0000Z-221111T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
and Gatlinburg
400 AM EST Thu Nov 10 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...

* WHAT...Above 2500 feet, southeast winds 15 to 25 mph with gusts
  up to 40 mph expected. Above 4000 feet, southeast winds 25 to 35
  mph with gusts up to 50 mph. Locally higher gusts up to 60 mph 
  possible across the highest peaks, such as Cove Mountain.

* WHERE...Portions of east Tennessee.

* WHEN...From 7 PM this evening to 1 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
098 
WWUS74 KMRX 102002
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
302 PM EST Thu Nov 10 2022

NCZ060-061-TNZ087-110500-
/O.CON.KMRX.WI.Y.0022.221111T0000Z-221111T1200Z/
Cherokee-Clay-Southeast Monroe-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Citico, and Coker Creek
302 PM EST Thu Nov 10 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST FRIDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected, mainly above 2500 feet in elevation.

* WHERE...In North Carolina, Cherokee and Clay Counties. In 
  Tennessee, Southeast Monroe County.

* WHEN...From 7 PM this evening to 7 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ018-041-043-045-047-072-074-110500-
/O.CON.KMRX.WI.Y.0022.221111T0000Z-221111T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
and Gatlinburg
302 PM EST Thu Nov 10 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...

* WHAT...Above 2500 feet, southeast winds 15 to 25 mph with 
  gusts up to 40 mph expected. Above 4000 feet, southeast winds 
  25 to 35 mph with gusts up to 50 mph. Locally higher gusts up 
  to 60 mph possible across the highest peaks, such as Cove 
  Mountain.

* WHERE...Portions of east Tennessee.

* WHEN...From 7 PM this evening to 1 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
968 
WWUS74 KMRX 110252 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
952 PM EST Thu Nov 10 2022

NCZ060-061-TNZ087-111100-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-221111T1200Z/
Cherokee-Clay-Southeast Monroe-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Citico, and Coker Creek
952 PM EST Thu Nov 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected, mainly above 2500 feet in elevation.

* WHERE...In North Carolina, Cherokee and Clay Counties. In 
  Tennessee, Southeast Monroe County.

* WHEN...From 7 PM this evening to 7 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ018-041-043-045-047-072-074-111100-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-221111T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
and Gatlinburg
952 PM EST Thu Nov 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...

* WHAT...Above 2500 feet, southeast winds 15 to 25 mph with 
  gusts up to 40 mph expected. Above 4000 feet, southeast winds 
  25 to 35 mph with gusts up to 50 mph. Locally higher gusts up 
  to 60 mph possible across the highest peaks, such as Cove 
  Mountain.

* WHERE...Portions of east Tennessee.

* WHEN...From 7 PM this evening to 1 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TD
287 
WWUS74 KMRX 110949
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
449 AM EST Fri Nov 11 2022

NCZ060-061-TNZ087-111200-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-221111T1200Z/
Cherokee-Clay-Southeast Monroe-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Citico, and Coker Creek
449 AM EST Fri Nov 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected, mainly above 2500 feet in elevation.

* WHERE...In North Carolina, Cherokee and Clay Counties. In 
  Tennessee, Southeast Monroe County.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ018-041-043-045-047-072-074-111200-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-221111T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
and Gatlinburg
449 AM EST Fri Nov 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Above 2500 feet, southeast winds 15 to 25 mph with 
  gusts up to 40 mph expected. Above 4000 feet, southeast winds 
  25 to 35 mph with gusts up to 50 mph. Locally higher gusts up 
  to 60 mph possible across the highest peaks, such as Cove 
  Mountain.

* WHERE...Portions of east Tennessee.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
166 
WWUS74 KMRX 111142
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
642 AM EST Fri Nov 11 2022

NCZ060-061-TNZ087-111245-
/O.EXP.KMRX.WI.Y.0022.000000T0000Z-221111T1200Z/
Cherokee-Clay-Southeast Monroe-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Citico, and Coker Creek
642 AM EST Fri Nov 11 2022

...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

Winds have remained below advisory criteria.

$$

TNZ018-041-043-045-047-072-074-111800-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-221111T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
and Gatlinburg
642 AM EST Fri Nov 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Nov 10, 12:34 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 10, 12:34 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1234 AM EST Thu Nov 10 2022

...New AVIATION...

.UPDATE...
Issued at 850 PM EST Wed Nov 9 2022

No notable changes are needed tonight. Surface ridging still has
influence across the region denoted by mostly clear skies and
light winds. Increased upper level moisture continues to move
polward this evening with a gradual increase in upper level
clouds expected overnight. Only updates were to hourly
temperatures and dewpoints per latest trends in obs.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 309 PM EST Wed Nov 9 2022

Key Messages:

1. Winds begin to increase tonight and tomorrow across the east
TN Mountains.

2. Clouds will begin moving into the region tomorrow morning as
Nicole moves toward the Southeast. This forecast period will be
mostly dry with only slight chances of rain in far East Tennessee
and the NC counties tomorrow late afternoon/evening.

Discussion:

Ridging and high pressure will move out tomorrow morning as Nicole
moves into the Southeast. The trough that will interact with
Nicole's remnants is still out west over the Rockies and Great
Plains tonight and tomorrow. Nicole will be entering Panhandle
Florida, possibly as a second landfall (GFS), at the end of the
forecast period tomorrow evening. Even that far away, clouds ahead
of Nicole will move into our region starting tomorrow morning.
Rain will not start to move in until very late this period,
tomorrow evening. Dew points will increase throughout the day
tomorrow with good moisture transport ahead of Nicole. Therefore,
fire danger will be much lower tomorrow. In the higher elevations
of the East Tennessee and SW Virginia mountains, winds will start
to increase mainly tomorrow late afternoon and evening as the
tighter pressure gradient from Nicole moves north. 850mb winds
will increase to 30 to 40 knots late in the period along the East
Tennessee Mountains. In the higher elevations of East Tennessee,
gusts will be about 20 mph tonight increasing to 30 to 35 mph
tomorrow afternoon/evening. Highs for tomorrow will be warmer
than normal around 70 for most of the Tennessee Valley.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 309 PM EST Wed Nov 9 2022

Key Messages:

1. Remnants of TS Nicole will bring increasing chances of
precipitation Thursday night into Friday. Current expected rainfall
is between 1"-2" with locally higher amounts possible in favored
upslope locations.

2. Elevations at or above 2500ft may observe wind gusts in excess of
40mph late Thursday into early Friday afternoon. Some locally higher
gusts will be possible.

3. Much cooler temperatures behind the remnants, with the next
chance of precipitation Tuesday.

Discussion:

The extended forecast will begin Thursday night as remnants of TS
Nicole encroach on the region, bringing about increasing chances of
rain showers. PWAT increases to 1.6"-1.8" with the activity, which
is above the 90th percentile according to sounding climatologies
based out of BNA. GEFS and ECMWF Ensemble mean paints precipitation
generally between 1 to 2 inches across the area. Given the recently
persistent below normal rainfall thoughts are that this will be more
of a needed drought buster than a flood threat, however, if any
flooding concerns were to arise it would likely be in upslope
enhanced favored locations. Additionally, southeasterly 850mb flow
of 30-40 kts will be present. This will lead to the relatively
lesser accumulation totals occurring in far NE TN associated with
downsloping, however, there are still some discrepancies about how
strong the rain shadow will end up. The aforementioned 850 flow
could lead to some stronger wind gusts, mainly in the higher
elevations of the East TN Mountains as well. Gusts approaching and
possibly exceeding 40 MPH will be possible - generally above 2500ft.
Locally higher gusts may be possible. A wind advisory may be needed
with the overnight forecast package. The time frame for strongest
gusts looks to be after 8PM Thursday and through the early afternoon
Friday.

As the system exits to the northeast come Saturday, a sharp fall in
temperatures can be expected as low level flow veers to the
northwest. A difference in high temperatures of about 15 degrees
will take place(From Friday to Saturday), resulting in highs about
10 degrees below normal. These cooler temperatures are expected to
persist through much of the week.

The next chance of light precipitation looks to be associated with
weak shortwave activity ejecting out of the south central CONUS
Tuesday. Weak isentropic lift and diffluence aloft will be the
primary forcing mechanisms at this time. Additionally, both GFS and
ECMWF show another southerly LLJ moving across the Appalachian
region. Gusty winds may occur in the higher elevations but there
still remains notable discrepancies with how amplified the flow will
be.

&&

.AVIATION...
(06Z TAFS)
Issued at 1224 AM EST Thu Nov 10 2022

VFR conditions expected through most of the period with light
winds out of the north to northeast. Then, moisture increases late
in the period due to Hurricane Nicole's approach. MVFR CIGs at
CHA near the end of the period but TYS and TRI will remain VFR due
to downsloping winds off the east TN mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  59  68  43 /  10  80  70  10
Knoxville McGhee Tyson Airport, TN  73  59  66  44 /  10  80 100  20
Oak Ridge, TN                       71  59  66  42 /  10  80  90  20
Tri Cities Airport, TN              70  59  70  47 /  20  70 100  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...McD
LONG TERM....KRS
AVIATION...SR
Hazardous weather outlook, Nov 9, 3:23 PM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 PM EST Wed Nov 9 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
323 PM EST Wed Nov 9 2022 /223 PM CST Wed Nov 9 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds will become increasingly gusty as remnants of Tropical
Storm Nicole approach the region. Gusts in excess of 40mph will
be possible across higher elevations of East Tennessee and
southwest Virginia late Thursday into Friday afternoon, with
locally stronger gusts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2022Wind Advisories in North Carolina, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.